Thunderstorm Wind, Clark
- When
- August 11, 5:33 PM CST
- Where
- Clark County, 0.69 mi N of Longwood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -90.600
A trained spotter reported 60 mph wind gusts near Withee.
A line of severe storms moved through western and central Wisconsin during evening of August 11th, resulting in coinciding corridors of severe reports. In western Wisconsin, volunteer observers reported toppled trees and power lines from severe wind gusts from Buffalo to Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of severe storms moved through western and central Wisconsin during evening of August 11th, resulting in coinciding corridors of severe reports. In western Wisconsin, volunteer observers reported toppled trees and power lines from severe wind gusts from Buffalo to Richland County. Highest wind gusts included an estimated 80 mph from a NWS storm survey of extensive damage in Westby (Vernon County) and a measured gust of 68 mph in the city of La Crosse (La Crosse County) by an automated weather observation station. In central Wisconsin, volunteer observers reported 60 mph wind gusts and quarter inch hail near Loyal (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 1:24 PM CST, 4 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 224 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 220 PM CDT Fri Aug 11 2023 Key Messages: - A broken line of strong to severe storms moves through the region from west to east this evening. The greatest risk from these storms will be large hail of 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. - Pleasant weather for the weekend into early next week with periodic chances for storms Sunday into next week. This Afternoon - Tonight: A seasonably strong upper tropospheric shortwave trough with multiple embedded vort lobes is digging across North Dakota and northwest Minnesota early this afternoon with a 80-90-kt jet streak working around the southern flank of the trough. At the surface, broad west to southwest anticyclonic flow is in place ahead of this feature with surface temperatures rising into the low to mid-80s and dewpoints remains in the low to mid-60s. ACARS sounding data from MSP shows only modest lapse rates aloft limiting SB/MLCAPE values to around 1000 to 500 J/kg, respectively. These values should slowly rise with daytime solar insolation with 1500 J/kg of MLCAPE progged by late this afternoon. Back to the northwest, a surface cold front/residual outflow boundary is marching eastward through western Minnesota with the boundary stretching from Montevideo to Wadena, MN as of 2 pm. Slowly strengthening convection over north-central Minnesota is tied into this boundary with continued development expected along the outflow over the next few hours. Convective initiation is forecast along and west of the Interstate 35 corridor around 5 pm with hodographs supporting storm motions of 35-40 kts to the east/southeast. These storms will quickly work off the initiating boundary and remain discrete for several hours, though linear hodographs will support splitting storms and eventual upscale growth to multi-cell clusters and possibly a few line segments. Effective shear profiles of 30-50+ kts will support rotating updrafts with the nearly straight hodographs also supporting large hail production with any strong updraft. Damaging winds will also be a risk given the steep low-level lapse rates and fast storm motions. The storms should only linger over a given location for an hour or two as they march to the ESE, with the severe weather threat winding down by 10-11pm. Widespread fog is likely under any corridors of rainfall tonight with visibilities falling below a half mile at times. Saturday - Friday: Pleasant conditions look to start off the weekend as the shortwave trough continues to move off to the east. High temperatures hang around in the upper 70s to mid 80s for most, with deeper mixing also allowing for a few increased wind gusts through the afternoon. Have noted that a few hi-res models suggest low chances for a few spotty showers passing through far northern Wisconsin. However, there remains low confidence in how far south any shower may reach into north-central Wisconsin counties. These quiet conditions will be short-lived as another shortwave trough drops southeastward across the Northern Plains and over the area Sunday into Monday. At the surface an associated low is expected to move eastward with its attendant cold front swinging through the region. This will bring our next focus for shower and storm chances early Sunday afternoon into early Monday morning. PWATS look to increase into the 1.5 to 1.7 inch range late Sunday, with ensemble solutions showing probabilities nearing 50-70+% (20- 50%) for QPF greater than or equal to 0.5" (>= 1") across southeast MN and west-central/central Wisconsin by early Monday morning. Ensemble guidance suggests limited instability across the local forecast area ahead of the system, which could work to limit severe weather potential. Both the GEFS and ECMWF ensemble solutions would keep highest CAPE values southwest and south of the forecast area, with GEFS only showing up to 20% probabilities of CAPE greater than or equal to 500 J/kg just reaching into portions of northeast Iowa. The ECMWF ens members push highest CAPE values even further southwest/south, keeping probabilities out of the local area completely. Although conditions look to favor the higher risk for severe weather southwest and south of the forecast area, it will be something to monitor as details regarding the location of the warm front/etc continue to be resolved. Lingering shower chances continue into the day on Monday, with cooler conditions as highs struggle to reach into the 70s. Behind the departing upper level trough ridging builds back in for the day Tuesday. This looks to bring a break in shower and storm chances as well as increasing temperatures through early mid-week. Some indication for another system to move through the region late Wednesday into Thursday. However, there remain quite a few differences among models on strength, timing, and location. There is lower forecast confidence this far out, so not making any changes to the blended model guidance at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 11 2023 MVFR ceilings lift and depart western Wisconsin early this afternoon with VFR conditions expected area-wide through 23-00Z. A broken line of thunderstorms moves from west to east through the region this evening, potentially bringing IFR conditions and strong winds at any impacted airport. These storms clear quickly between 03-06Z with areas of fog likely in their wake. Conditions improve quickly after sunrise with VFR conditions on the docket for Saturday. Winds in general will be from the west at 5-15 kts today and veer slightly to the northwest for Saturday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Skow/EMS AVIATION...Skow
Hazardous Weather Outlook National Weather Service La Crosse WI 500 AM CDT Fri Aug 11 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 500 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There will be scattered storms from late this afternoon into this evening. Some of the storms could be severe with damaging winds and large hail the main threats. Timing of the severe weather threat looks to be from 6 pm to 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a small chance of storms from Sunday into Monday but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening between 6 pm and 11 pm. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023
WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SkowThe La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
13 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
A trained spotter reported 60 mph wind gusts near Withee.
A trained spotter reported nickel sized hail in Wabasha.
A volunteer observer estimated 70 mph wind gusts near Loyal.
A volunteer observer reported quarter sized hail near Loyal.
County Sheriff's Office reported a portable toilet was blown across the road near Alma.
Sherriff's Office reported fallen trees near Wazee Lake.
A volunteer observer reported a funnel cloud near Arcadia.
Sherriff's Office reported fallen trees on County Road K near the Town of Trempealeau.
A volunteer observer reported a large fallen tree near Galesville.
A volunteer observer reported 60 mph wind gusts near Onalaska.
Sherriff's Office reported multiple fallen trees within the city of La Crosse.
The automated weather observation station at the La Crosse Regional Airport recorded a 68 mph thunderstorm wind gust.
A volunteer observer reported a power line down near Waumandee.
An NWS Storm Survey estimated 80 mph wind gusts near Westby with extensive damage that included many snapped maple trees.
Volunteer observers reported multiple downed power lines with widespread power outages.
Sherriff's Office reported downed trees on various roads around Richland Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131173, 1131175, 1131176, 1131231, 1131232, 1131233, 1131234, 1131235, 1131236, 1131237, 1131238, 1131239, 1131240, 1131241, 1131242, 1131243.